Alert archive / Virginia / Special Weather Statements in 2013

Special Weather Statement, NWS Blacksburg, VA

August 10, 2013Appomattox County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 10, 2013, 9:21 PM EDT for Appomattox County, City of Lynchburg, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2013, 9:21 PM EDT (01:21 UTC)
Expired
Aug 10, 2013, 10:15 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA

Counties Appomattox County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2013-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2013-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
754 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WWUS81 KRNK 110121
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 PM EDT SAT AUG 10 2013
 
VAZ035-045-046-059-110215-
CHARLOTTE VA-APPOMATTOX VA-AMHERST VA-CAMPBELL VA-
921 PM EDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
  APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
  SOUTHEASTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
  CAMPBELL COUNTY IN CENTRAL VIRGINIA...

* UNTIL 1015 PM EDT

* AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  GROWING CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM LYNCHBURG 
  CITY...TO JUST NORTH OF GLADYS...TO APPOMATTOX...TO 
  STONEWALL...MOVING EAST-SOUTHEAST AT 10 MPH.
 
* VERY HEAVY RAIN IS FALLING WITH THESE THUNDERSTORMS IN AREAS THAT 
  HAVE HAD PREVIOUS RAIN IN RECENT DAYS AND WHERE THE GROUND IS 
  SATURATED. IF RAINFALL CONTINUES IN THIS AREA AND THUNDERSTORMS 
  CONTINUE TO DEVELOP BACK TO THE WEST AND MOVE OVER THE SAME 
  AREAS...A FLASH FLOOD WARNING MAY BE REQUIRED. IN ADDITION...WIND 
  GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH 
  OCCASIONAL CLOUD-TO-GROUND LIGHTNING. WATER WILL LIKELY POND ON 
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  LYNCHBURG CITY...
  CONCORD...
  APPOMATTOX...
  RUSTBURG...
  AND MADISON HEIGHTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3706 7883 3732 7928 3740 7923 3746 7912
      3752 7878 3749 7876
TIME...MOT...LOC 0111Z 276DEG 10KT 3732 7913 

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 10, 8:13 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 10, 8:13 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
813 PM EDT SAT AUG 10 2013

.SYNOPSIS...
UNSETTLED PATTERN TO CONTINUE THROUGH THE WEEKEND AS A STATIONARY
FRONT STAYS SITUATED ACROSS THE MID ATLANTIC INTO THE MID
MISSISSIPPI VALLEY. THE FRONT WEAKENS MONDAY WITH ANOTHER FRONT
SHIFTING ACROSS OUR REGION TUESDAY. HIGH PRESSURE WILL BUILD
ACROSS TO OUR NORTH DURING MID WEEK BUT MOISTURE SITUATED ACROSS
THE SOUTHEAST MAY KEEP THE THREAT OF SHOWERS AND STORMS AROUND.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 800 PM EDT SATURDAY...

THE STRONGER SHOWERS AND THUNDERSTORMS HAVE MOVED OUT OF THE AREA
THIS EVENING. ONLY LIGHT RAIN REMAINS. THE SOUTH-CENTRAL PIEDMONT
AND FOOTHILLS COUNTIES DID NOT SEE MUCH ACTIVITY TODAY. STILL WARM
AND UNSTABLE FOR SOME STORMS TO POPS THROUGH THE REST OF THE
EVENING. THROUGH THE OVERNIGHT HOURS...POPS WILL WANE FOR MOST OF
THE AREA. WATCHING A LINE OF CONVECTION TRACKING SLOWLY ACROSS KY TO
THE EAST-SOUTHEAST. THESE SHOWERS WILL LIKELY HIT SE WV BY
MIDNIGHT. WEST WINDS ALOFT SHOULD ALSO DIMINISH OVERNIGHT ALLOWING
THESE SHOWERS TO CROSS THE ALLEGHANY HIGHLANDS SUNDAY MORNING.

AS OF 235 PM EDT SATURDAY...WEAK SURFACE FRONT HAS DIPPED SOUTH
JUST EAST OF THE BLUE RIDGE THIS AFTERNOON TO JUST NORTH OF LYH
ATTM. THIS HAS FORCED THE REAL STRONG INSTABILITY FARTHER SOUTH TO
ALONG THE VA/NC BORDER AND POINTS SE WHERE LOW LEVEL THETA-E
REMAINS POOLED. WESTERLY FLOW ALSO ACTING TO CURTAIL DEVELOPMENT
EXCEPT OVER THE FAR SW WHERE AIDED BY WEAK CONVERGENCE AHEAD OF
THE SHEARING WAVE TO THE NORTH...AND RIGHT ALONG THE FRONT
DRIFTING TOWARD THE NE CWA. MODELS REMAIN INCONSISTENT WITH
COVERAGE INTO EARLY THIS EVENING BUT CONSENSUS FOCUSES OVER THE
SOUTHERN TIER AND ESPCLY SE WHERE YET TO BE WORKED OVER. THINK
WILL SEE BANDED SHRA/TSRA OVER THE FAR SW SLOWLY WEAKEN AS
SOUTHERN COVERAGE TAKES OVER SO WILL AGAIN HOLD OFF ON ISSUING ANY
FLOOD WATCHES AT THIS POINT BUT KEEP THE HEAVY RAIN MENTION GOING.
APPEARS TSRA WILL WANE PER LOSS OF HEATING ALTHOUGH ANOTHER
IMPULSE RIDING IN FROM THE WEST MAY AGAIN TRIGGER MORE SHRA/TSRA
SW ZONES AND EAST ALONG THE VA/NC BORDER OVERNIGHT. GUIDANCE AGAIN
QUITE VARIED WITH WHERE POPS MAY REDEVELOP OR LINGER SO AFTER
STARTING WITH CAT-LIKELYS INTO THIS EVENING WILL CUT BACK TO
MAINLY DECENT CHANCE POPS OVERNIGHT. LEFT TEMPS SIMILAR TO THE
LAST FEW NIGHTS...MAINLY 64-72 FOR LOWS WITH SOME FOG AROUND.

WEAK FRONT REMAINS JUST NORTH OF THE AREA EARLY SUNDAY AS YET
ANOTHER RIPPLE RIDES ALONG THE BOUNDARY FROM THE WEST. GUIDANCE
INDICATES THAT THE BEST PWATS AND ASSOCIATED DEEP MOISTURE AXIS
WILL SPILL A BIT MORE TO THE SOUTH...WITH PERHAPS A WEAK SURFACE
WAVE ON THE FRONT TO THE EAST LATE IN THE DAY. THIS SHOULD PUT THE
BEST LIFT ALONG AND SE OF THE BLUE RIDGE. HOWEVER LOW CONFIDENCE
AT THIS POINT GIVEN SUCH MODEL DIFFERENCES WITH WHERE THE BOUNDARY
ENDS UP...AND THE DEGREE OF UVV UNDER A LITTLE MORE OF A WEST/NW
FLOW REGIME ALOFT. DID LEAN A LITTLE CLOSER TO THE LASTEST SPC WRF
WHICH HAS SOME SHRA WEST EARLY BEFORE DEVELOPING OUT EAST WHERE
THE GFS HAS SOME DECENT INSTABILITY PROVIDED ENOUGH HEATING. AGAIN
BIG DIFFS IN THE MET/MAV MOS FOR HIGHS WITH THE MET LOOKING TOO
COOL WITH ONLY A BIT OF INSOLATION NEEDED TO PUSH TEMPS INTO THE
80S.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
AS OF 300 PM EDT SATURDAY...

LITTLE CHANGE IN THE WEATHER PATTERN SUNDAY NIGHT THROUGH MONDAY
NIGHT. WEST TO SOUTHWEST SURFACE AND LOW LEVEL WINDS WITH A STALLED
WEAK BOUNDARY ACROSS THE REGION. MODELS SUGGEST A SHORT WAVE
CROSSING THE MID ATLANTIC STATES ON MONDAY AFTERNOON MAY TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS...ESPECIALLY WELL EAST OF THE
BLUE RIDGE AND ALONG THE WESTERN SLOPES OF THE FORECAST AREA.
OTHERWISE PROBABILITY OF PRECIPITATION REMAINS LOW EACH NIGHT.

ON TUESDAY A STRONGER FRONT APPROACHES. PROBABILITY OF PRECIPITATION
WILL INCREASE ALONG AND AHEAD OF THE FRONT. WILL GO CLOSE TO WARMER
GUIDANCE EXPECTING SOME SUN IN THE MORNING ON MONDAY. TUESDAY WILL
BE RELATIVELY COOLER DUE TO MORE CLOUD COVER.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 130 PM EDT SATURDAY...

BULK OF GUIDANCE PUSHES A BOUNDARY THROUGH THE FORECAST AREA BY
WEDNESDAY MORNING WITH A LARGE SURFACE HIGH PRESSURE SYSTEM CENTERED
OVER THE OHIO VALLEY ON THURSDAY. BY FRIDAY AND SATURDAY THE HIGH
MOVES EAST...WITH MOISTURES RETURNING TO THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS. SHORT WAVES COMING THROUGH THE WEST SIDE OF
THE UPPER TROF OVER THE EASTERN UNITED STATES WILL ENHANCE THE LIFT
AND COVERAGE OF PRECIPITATION OVER THE FORECAST AREA FRIDAY AND
SATURDAY. ECMWF INITIALLY HAS THE ENERGY FARTHER SOUTH ON FRIDAY BUT
MODELS ARE HINTING AT A CLOSED UPPER LOW FORMING IN THE MID MISSISSIPPI
VALLEY BY THE END OF DAY 7...SATURDAY.

PERSISTENT UPPER TROF IN THE EAST WILL KEEP TEMPERATURES AT OR JUST
BELOW NORMAL THROUGH THE PERIOD.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
AS OF 730 PM EDT SATURDAY...

WAVE PARADE CONTINUES TO RIPPLE ALONG FRONTAL BOUNDARY WHICH
REFUSES TO CLEAR THE AREA. EVENING SHOWERS...MAINLY CONFIDED ALONG
AND SOUTH OF THE VA/NC BORDER. MOST ASOS/AWOS SITES REPORTING
LIGHT RAIN WITH VFR CLOUD DECK. KDAN MAY GET A HEAVIER SHOWERS
EARLY THIS EVENING TO DROP TO MVFR THEN REBOUND BACK TO VFR BY
MIDNIGHT.

BEST CHANCE FOR OVERNIGHT PCPN LOOKS TO BE ACROSS THE NORTHERN
PORTION OF THE AREA CLOSEST TO BEST SHORT WAVE ENERGY. EXPECTING A
DECENT AMOUNT OF MID AND HIGH CLOUDS AROUND TONIGHT AND BELIEVE
THIS WILL LIMIT WIDESPREAD FORMATION OF LOW CIGS AND VSBYS. AM
LIKING THE SREF GUIDANCE IN THIS REGARD SO EXPECTING CONDITIONS TO
STAY VFR FOR KLYH AND KDAN...A PERIOD OF MVFR TOWARD DAYBREAK FOR
VSBY AT KROA...AND A LATE PERIOD OF IFR/LIFR KBCB...KBLF...AND
KLWB.

AVIATION EXTENDED...
THE FRONT SHIFTS SLOWLY SOUTHEAST THRU THE WEEKEND AND KEEPS THE
THREAT OF SHOWERS/STORMS AROUND. THE FRONT MAY SLIP SOUTH OF THE
AREA BY MONDAY INTO TUESDAY WITH STILL SOME THREAT OF SHOWERS OVER
THE SRN CWA FROM DAN-BCB-BLF. REMAINDER OF THE PERIOD WILL SEE
HIGH PRESSURE BUILD IN AND MAY EVENTUALLY GET INTO A WEDGE
SITUATION WITH RIDGING DOWN THE ERN SEABOARD. AT LEAST IT LOOKS
DRIER WITH DECENT FLYING CONDITIONS DURING THE DAY...POSSIBLE
MVFR/IFR AND NIGHT...AND MAYBE SOME DIURNAL PCPN IN THE MOUNTAINS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH/RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...MBS/RCS
Hazardous weather outlook, Aug 10, 12:33 PM EDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1233 PM EDT SAT AUG 10 2013

NCZ001-002-018-VAZ007-009>015-018>020-022>024-035-WVZ042>045-111645-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
1233 PM EDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS THROUGH THIS EVENING COULD BECOME STRONG TO SEVERE
WITH ISOLATED DAMAGING WINDS. ALSO HEAVY RAIN WILL BE CAPABLE OF
PRODUCING FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ016-017-032>034-043>047-058-059-111645-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-CARROLL-FLOYD-PATRICK-
FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1233 PM EDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THIS
EVENING WITH THE PRIMARY THREAT BEING DAMAGING WINDS. ALSO...HEAVY
DOWNPOURS COULD CAUSE SOME LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED AGAIN
SUNDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS MAY BRING A THREAT OF
SEVERE THUNDERSTORMS AND FLASH FLOODING TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 10, 6:48 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
648 PM EDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLOOD            2 ENE BOOMER            36.08N 81.21W
08/10/2013                   WILKES             NC   911 CALL CENTER

            WATER OVER FALLS ROAD IN SOUTHERN WILKESBORO DUE TO HEAVY
            RAIN AND A CLOGGED CULVERT. ROAD TEMPORARILY CLOSED...NOW
            OPEN.

0620 PM     FLOOD            5 ENE BOOMER            36.10N 81.17W
08/10/2013                   WILKES             NC   911 CALL CENTER

            HEAVY RAIN AND A CLOGGED CULVERT LEAD TO WATER RUNNING
            OVER COUNTY CLUB ROAD. WATER HAS RECEDED AND ROAD IS
            OPEN.

0600 PM     FLASH FLOOD      4 SSE WILBAR            36.22N 81.29W
08/10/2013                   WILKES             NC   PARK/FOREST SRVC

            A FEW ROADS LEADING INTO RENDEZVOUS MOUNTAIN EDUCATIONAL
            STATE FOREST WERE WASHED OUT FROM HEAVY RAIN.

&&

RSTONEFI
Special weather statement, Aug 10, 7:07 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
707 PM EDT SAT AUG 10 2013

VAZ045-046-059-110000-
CHARLOTTE VA-APPOMATTOX VA-CAMPBELL VA-
707 PM EDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
  EAST CENTRAL CAMPBELL COUNTY IN CENTRAL VIRGINIA...

* UNTIL 800 PM EDT

* AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A BAND OF THUNDERSTORMS WITH HEAVY RAINFALL EXTENDING
  FROM JUST WEST OF MIKE TO MADISON...MOVING TO THE EAST AT 10 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THE
  GROUND ACROSS THIS REGION IS SATURATED FROM RECENT HEAVY RAINFALL.
  MINOR FLOODING CAN BE EXPECTED IN TYPICAL FLOOD PRONE
  AREAS...SUCH AS LOW WATER CROSSINGS.

* LOCATIONS IMPACTED INCLUDE...
  RED HOUSE...
  SPRING MILLS...
  MIKE...
  ABILENE...
  AND CULLEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3704 7858 3719 7905 3728 7900 3724 7868
      3720 7869 3719 7864 3716 7862 3714 7859
      3715 7855 3714 7853
TIME...MOT...LOC 2302Z 275DEG 10KT 3719 7889

RAB
Local storm report, Aug 10, 7:54 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 PM EDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     FLASH FLOOD      5 SW TRAPHILL           36.29N 81.10W
08/10/2013                   WILKES             NC   911 CALL CENTER

            WEST PRONG ROARING RIVER FLOODING OVER THE BRIDGE ON
            SHUMATE MOUNTAIN ROAD CLOSE TO THE INTERSECTION OF
            TRAPHILL ROAD

&&

PW
Special weather statement, Aug 10, 8:14 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
814 PM EDT SAT AUG 10 2013

VAZ045-110100-
CAMPBELL VA-
814 PM EDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...

* UNTIL 900 PM EDT

* AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR LYNCHBURG AIRPORT...MOVING TO THE EAST
  AT 15 MPH.

* VERY HEAVY RAIN CAN BE EXPECTED WITH THIS THUNDERSTORM...WHICH
  WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE
  DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND
  LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LYNCHBURG CITY...
  CONCORD...
  RUSTBURG...
  BOCOCK...
  AND LYNCHBURG AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3727 7928 3735 7927 3739 7924 3740 7925
      3742 7914 3740 7912 3741 7910 3739 7907
      3742 7907 3742 7904 3743 7904 3742 7901
      3728 7893
TIME...MOT...LOC 0007Z 269DEG 11KT 3734 7919

RAB
Local storm report, Aug 10, 9:19 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
919 PM EDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     NE RED HOUSE            37.19N 78.79W
08/10/2013                   CHARLOTTE          VA   911 CALL CENTER

            ONE TREE FELL AND TOOK A POWER LINE DOWN ON CUTLETT LANE
            NEAR THE INTERSECTION OF ROLLING HILL ROAD...TIME
            ESTIMATED FROM RADAR

&&

PW
Special weather statement, Aug 10, 9:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 PM EDT SAT AUG 10 2013

VAZ035-045-046-059-110215-
CHARLOTTE VA-APPOMATTOX VA-AMHERST VA-CAMPBELL VA-
921 PM EDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
  APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
  SOUTHEASTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
  CAMPBELL COUNTY IN CENTRAL VIRGINIA...

* UNTIL 1015 PM EDT

* AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  GROWING CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM LYNCHBURG
  CITY...TO JUST NORTH OF GLADYS...TO APPOMATTOX...TO
  STONEWALL...MOVING EAST-SOUTHEAST AT 10 MPH.

* VERY HEAVY RAIN IS FALLING WITH THESE THUNDERSTORMS IN AREAS THAT
  HAVE HAD PREVIOUS RAIN IN RECENT DAYS AND WHERE THE GROUND IS
  SATURATED. IF RAINFALL CONTINUES IN THIS AREA AND THUNDERSTORMS
  CONTINUE TO DEVELOP BACK TO THE WEST AND MOVE OVER THE SAME
  AREAS...A FLASH FLOOD WARNING MAY BE REQUIRED. IN ADDITION...WIND
  GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH
  OCCASIONAL CLOUD-TO-GROUND LIGHTNING. WATER WILL LIKELY POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  LYNCHBURG CITY...
  CONCORD...
  APPOMATTOX...
  RUSTBURG...
  AND MADISON HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3706 7883 3732 7928 3740 7923 3746 7912
      3752 7878 3749 7876
TIME...MOT...LOC 0111Z 276DEG 10KT 3732 7913

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:14 PM EDTSpecial Weather StatementRNKCity of Lynchburg46 min
Aug 10, 9:38 PM EDTAreal Flood AdvisoryRNKAppomattox, Campbell, City of Lynchburg112 min
Aug 11, 3:05 AM EDTSpecial Weather StatementRNKAlleghany, City of Covington40 min
Aug 11, 4:01 AM EDTSpecial Weather StatementRNKAlleghany, Botetourt, City of Covington59 min
Aug 11, 5:18 AM EDTSpecial Weather StatementRNKAmherst, City of Buena Vista57 min
Aug 11, 1:15 PM EDTSpecial Weather StatementRNKPatrick45 min
Aug 11, 1:58 PM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville62 min
Aug 11, 2:56 PM EDTSpecial Weather StatementRNKCity of Danville34 min
Aug 11, 3:23 PM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville3 hr
Aug 11, 3:46 PM EDTSpecial Weather StatementRNKFranklin29 min
Aug 11, 4:06 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington39 min
Aug 11, 4:48 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington42 min
Aug 11, 5:06 PM EDTSpecial Weather StatementRNKBland39 min
Aug 11, 5:33 PM EDTSpecial Weather StatementRNKBedford, City of Roanoke, City of Salem57 min
Aug 11, 6:10 PM EDTSpecial Weather StatementRNKAppomattox50 min
Aug 11, 6:21 PM EDTSpecial Weather StatementRNKBedford54 min
Aug 11, 6:53 PM EDTAreal Flood AdvisoryRNKAmherst, Appomattox, Buckingham112 min
Aug 11, 3:43 PM EDTSpecial Weather StatementRNKRockingham62 min
Aug 11, 3:50 PM EDTSpecial Weather StatementRNKStokes25 min
Aug 11, 3:53 PM EDTSpecial Weather StatementRNKCaswell37 min
Aug 11, 1:17 PM EDTSpecial Weather StatementRNKGreenbrier43 min
Aug 11, 4:01 PM EDTSpecial Weather StatementRNKGreenbrier44 min

Nearby

Special Weather Statements in Virginia, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.